Texas, 2009

Tornadoes and Flash Flooding in Texas, October 29 to 30, 2009

October 29 to 30, 2009 · NWS SHV · 19 events in 7 counties and zones

Widespread showers and thunderstorms developed along and ahead of a strong cold front as a powerful upper level storm system plowed into the southern plains during the afternoon hours of October 29th. producing widespread wind damage across portions of northeast Texas, southwest Arkansas as well as northern Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Widespread showers and thunderstorms developed along and ahead of a strong cold front as a powerful upper level storm system plowed into the southern plains during the afternoon hours of October 29th. Strong shear was in place across the region such that several tornadic thunderstorms developed...producing widespread wind damage across portions of northeast Texas, southwest Arkansas as well as northern Louisiana. These storms trained across the same general area such that flooding was widespread. Flooding was severe across northwest Louisiana where flooding was reported in many homes and businesses. Area bayous, creeks, rivers and lakes were already at high levels from the excessive heavy rainfall that fell earlier in the month. Thus, some lakes and bayous approached and succeeded their all time record stage levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 29, 1:10 PM CST, 17 minutes earlier.

Area forecast discussion, Oct 29, 1:10 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
210 PM CDT THU OCT 29 2009

.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO BECOME
WIDESPREAD OVERNIGHT...AS LEADING EDGE OF ILL DEFINED FRONTAL
SQUALL LINE EAST OF FTW METRO AREA...AND PREFRONTAL FEEDER LINES
HAVE DEVELOPED INTO DEEP CONVECTION. TORNADIC THREAT HAS BEEN
INCREASING IN THIS HIGHLY LOW LVL SHEARED ENVIRONMENT. CELL
TRAINING SOUTH TO NORTH PRODUCING A QUICK INCH OR TWO OF RAIN MAY
CAUSE MINOR FLOODING. THIS SQUALL LINE HAS BEEN CONSISTENTLY
PROGGED TO ORGANISE INTO A SOLID LINE AFTER 0Z...AS WELL AS SLOW
ITS EASTWARD PROGRESSION. THUS...THREAT OF EXTREMELY HEAVY RAIN
FOR AT LEAST SOME PORTION OF NORTHERN LA...IF NOT MUCH OF THE
CWA...STILL VALID. TAPERED OFF POPS GRADUALLY BEHIND FRONT...BUT
AS STRONG SOUTHERLY FLOW WILL CONTINUE TO OVERLAY SFC
FRONT...UNTIL PASSAGE OF 850 TROF...CONSIDERABLE POST FRONTAL RAIN
EXPECTED. RAIN WILL END FRIDAY NIGHT WESTERN PORTIONS OF CWA...AND
NO WX BY SAT AFTN. COLD AIR BEHIND THIS SYSTEM WILL BE DEEP...BUT
NOT EXTREME. EXTENDED TO BE DRY AND PERHAPS FAIRLY LEAN ON CLOUD
COVER...WITH SEASONALLY COOL TEMPS./VII/

&&

.AVIATION...

MVFR CEILINGS ARE BEING OBSERVED ACROSS THE AREA THIS
AFTERNOON...HOWEVER TEMPO IFR CONDITIONS ARE BEING OBSERVED WITH
TSRA ACTIVITY. GUSTY WINDS OF 20 TO 30 MPH ARE BEING OBSERVED AHEAD
OF A COLD FRONT...NOW LOCATED JUST EAST OF A MC ALESTER OK...TERRELL
TX LINE. THE COLD FRONT WILL PROGRESS THROUGH THE AREA
TONIGHT...SHIFTING WINDS TO A WESTERLY COMPONENT AFTER FROPA.
SHRA/TSRA ACTIVITY WILL REMAIN COMMON IN THE 00Z TAF
PERIOD...ESPECIALLY AS THE FRONT WILL INITIATE MORE CONVECTION
ACROSS THE AREA. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  60  47  69  47 / 100  80  40  10  10
MLU  64  65  48  65  47 / 100 100  60  30  10
DEQ  57  58  42  64  43 / 100  60  20  10  10
TXK  57  60  45  64  48 / 100  80  40  10  10
ELD  58  60  45  64  43 / 100  80  40  10  10
TYR  55  58  45  68  49 / 100  60  20  10  10
GGG  57  59  44  68  45 / 100  80  40  10  10
LFK  59  63  45  71  46 / 100  80  40  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-059-070.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001-002-010-011-017-018.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Oct 29, 10:56 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU OCT 29 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1156 AM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE...COMBINED WITH A SLOW MOVING SURFACE
COLD FRONT AND RICH LOW LEVEL MOISTURE...WILL PROVIDE FOR
WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...DAMAGING
WINDS...AND ISOLATED TORNADOES. FLOODING WILL BE A SIGNIFICANT
CONCERN WITH RAINFALL TOTALS AVERAGING AROUND 3 TO 6 INCHES
AREAWIDE...INCLUDING ISOLATED AMOUNTS OF UP TO 7 INCHES POSSIBLE
THROUGH FRIDAY. THE MOST LIKELY LOCATING FOR THE HIGHEST RAINGALL
TOTALS WIL BE ACROSS NORTHWEST LOUISIANA.

ALTHOUGH THERE WILL BE A POTENTIAL FOR BOTH SEVERE WEATHER AND
FLOODING THIS AFTERNOON AND OVERNIGHT...THE MAIN TORNADIC THREAT
WITH BE WITH THE PREFRONTAL STORMS THIS AFTERNOON...ESPECIALLY
ACROSS NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...IN ASSOCIATION
WITH STORMS THAT ARE CURRENTLY STILL DEVELOPING. THE MAIN THREAT
FOR SIGNIFICANT FLOODING WILL BE TONIGHT...AS WELL AS POSSIBLE
STRONG TO DAMAGING STRAIGHT LINE WINDS ASSOCIATED WITH A SLOW
MOVING SQUALL LINE ENTERING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
DURING THE EVENING FROM THE WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HEAVY RAIN WILL LINGER INTO MUCH OF THE DAY FRIDAY...WITH A
CONTINUED FLOODING THREAT.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL LIKELY BE REQUIRED THIS
AFTERNOON AND EVENING. LOCAL FLOODING ALSO POSSIBLE THIS
AFTERNOON...BECOMING MORE LIKELY AREAWIDE TONIGHT AND FRIDAY.
EMERGENCY MANAGERS NEED TO PREPARE FOR POSSIBLE SIGNIFICANT FLOODING.

VII

In the hours before

Local storm report, Oct 29, 12:10 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     TSTM WND DMG     BOSSIER CITY            32.52N 93.66W
10/29/2009                   BOSSIER            LA   BROADCAST MEDIA

            TREES AND POWERLINES DOWN AT CHANDLER RD. AND HWY 80 OR
            ABOUT 6 MILES EAST OF LOUISIANA DOWNS

&&

12
Local storm report, Oct 29, 12:40 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
140 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     TSTM WND DMG     BOSSIER CITY            32.52N 93.66W
10/29/2009                   BOSSIER            LA   AMATEUR RADIO

            TREES ACROSS I-20 AT MILE MARKER 30

&&

12

The radar

The Shreveport radar (KSHV), 39 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 3 tornado, 3 thunderstorm wind. Local standard time, as filed.

Tornado, Harrison

When
October 29, 1:27 PM CST to 1:29 PM CST
Where
Harrison County, 4.2 mi W of Elysian Flds to 3.43 mi WNW of Elysian Flds
Rating
EF0
Path length
1.58 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.378, -94.251

An EF0 tornado occurred northwest of Elysian Fields, Texas along Woodley Road. Several trees were uprooted and snapped along a path that was 75 yards wide and 1.58 miles long. The tornado was on the ground for approximately 2 minutes.

Tornado, Panola

When
October 29, 3:44 PM CST to 3:50 PM CST
Where
Panola County, 0.5 mi ESE of Buncome to 1.34 mi N of Daniels
Rating
EF0
Path length
3.96 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.046, -94.423

An EF0 tornado skipped along a path which started along FM 1970 where a couple of trees were uprooted. Numerous trees were snapped near the end of the track along CR 116. The tornado track was approximately 4 miles long and 100 yards wide.

Thunderstorm Wind, Angelina

When
October 29, 3:55 PM CST
Where
Angelina County, 1.38 mi S of Lufkin
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.330, -94.730

Trees were downed on Hwy. 94 and U.S. 59.

Thunderstorm Wind, Panola

When
October 29, 3:55 PM CST
Where
Panola County, 0.58 mi E of Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.150, -94.340

Trees were downed in Carthage, Texas.

Thunderstorm Wind, Angelina

When
October 29, 3:55 PM CST
Where
Angelina County, 1.38 mi S of Lufkin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.330, -94.730

Trees were downed at US 59 and Hwy. 94.

Flash Flood, Harrison

When
October 29, 4:30 PM CST to 8:00 PM CST
Where
Harrison County, 2.82 mi SSE of Marshall Arpt to 1.18 mi SE of Marshall Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.480, -94.290

Excessive heavy rainfall resulted in high water across FM 31 southeast of Marshall, Texas.

Flash Flood, Angelina

When
October 29, 4:30 PM CST to October 30, 11:30 PM CST
Where
Angelina County, 1.74 mi NNW of Prosser to 1.64 mi S of Dunagan Station
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.373, -94.762

Water was reported over certain portions of U.S. 59 Loop in Lufkin, Texas.

Flash Flood, Angelina

When
October 29, 4:54 PM CST to 11:30 PM CST
Where
Angelina County, 1.99 mi NNE of Dunagan Station to 2.26 mi E of Gilbert
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.376, -94.765

Knight Avenue and Whipperwill Drive were closed from high water.

Flash Flood, Panola

When
October 29, 5:15 PM CST to 8:00 PM CST
Where
Panola County, 5.69 mi ENE of Beckville to 4.53 mi NNE of Riderville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.289, -94.364

Two feet of water over FM 1794 about one quarter mile east of U.S. 59 and at least 1.5 foot of water over CR. 263 about a half mile east of U.S. 59.

Flash Flood, Panola

When
October 29, 6:00 PM CST to 8:00 PM CST
Where
Panola County, 0.88 mi S of Riderville to 1.12 mi SW of Carthage
Cause
Heavy Rain
Reported by
Public
Coordinates
32.187, -94.380

Many roads were reported to be underwater and closed in Carthage, Texas.

Tornado, Bowie

When
October 29, 6:02 PM CST to 6:06 PM CST
Where
Bowie County, 0.96 mi S of Red Spgs to 1.53 mi ESE of Leary
Rating
EF0
Path length
3.98 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
33.386, -94.201

An EF0 tornado touched down on Hwy. 67 about a half mile west of Clear Springs Road. Several trees were uprooted and snapped approximately 10 miles southwest of Texarkana, Texas. After the initial touchdown, the tornado moved northeast, producing sporadic tree damage. The tornado dissipated on Tri State Road just south of Hwy. 82. Winds were estimated at 75-85 mph range.

Flash Flood, Shelby

When
October 29, 6:27 PM CST to October 30, 4:00 AM CST
Where
Shelby County, 1.99 mi N of Center to 2.63 mi N of Arcadia
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.809, -94.179

Excessive heavy rainfall resulted in the closure of Hwy. 59 to all traffic from Tenaha to Timpson, Texas. Traffic was diverted to Hwy. 87 but it became closed from high water as well.

Flash Flood, Angelina

When
October 29, 8:27 PM CST to 11:30 PM CST
Where
Angelina County, 5.34 mi WSW of Pollok to 2.58 mi E of Peavy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.453, -94.969

Numerous County roads still underwater throughout the county. U.S. 69 was flooded south of Lufkin, Texas as well.

Flash Flood, Shelby

When
October 29, 8:35 PM CST to October 30, 4:00 AM CST
Where
Shelby County, 2.37 mi WNW of Timpson to 1.59 mi ENE of Grigsby
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.910, -94.439

Numerous roads were flooded across the county.

Flash Flood, Harrison

When
October 29, 9:17 PM CST to October 30, 4:00 AM CST
Where
Harrison County, 3.38 mi N of Woodlawn to 4.64 mi N of Cave Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.718, -94.340

Numerous roads were flooded in the southern and eastern portions of the county.

Flash Flood, Angelina

When
October 29, 11:43 PM CST to October 30, 3:30 AM CST
Where
Angelina County, 3.33 mi W of Diboll to 4.09 mi S of Dunagan Station
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
31.186, -94.856

Numerous roads were flooded and closed throughout the entire county. Some homes were also flooded near Hwy. 59 south near Diboll, Texas.

Flash Flood, Nacogdoches

When
October 29, 11:43 PM CST to October 30, 3:30 AM CST
Where
Nacogdoches County, 2.78 mi NNE of Sacul to 2.63 mi WSW of Douglass
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
31.857, -94.911

Numerous county roads were underwater throughout the county. Several homes were flooded throughout the county as well, mostly in rural portions of the county.

Flash Flood, San Augustine

When
October 29, 11:43 PM CST to October 30, 3:30 AM CST
Where
San Augustine County, 0.47 mi SSE of San Augustine Arpt to 1.48 mi NW of San Augustine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.524, -94.167

High water was reported across FM 1277 just west of town.

Flash Flood, Harrison

When
October 30, 12:15 AM CST to 4:00 AM CST
Where
Harrison County, 0.79 mi W of Elysian Flds to 0.43 mi SW of Elysian Flds
Cause
Heavy Rain
Reported by
Public
Coordinates
32.372, -94.193

Highway 31 near Elysian Fields was covered in high water.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197600, 197601, 197802, 197882, 197933, 197799, 197932, 197800, 197801, 197829, 197602, 197808, 197827, 197830, 197832, 197928, 197929, 198722, 197963.